Toxic epidermal necrolysis in a patient with primary myelofibrosis receiving thalidomide therapy
- First Online:
- Cite this article as:
- Colagrande, M., Di Ianni, M., Coletti, G. et al. Int J Hematol (2009) 89: 76. doi:10.1007/s12185-008-0220-2
- 96 Downloads
Primary myelofibrosis (PMF) is a chronic myeloproliferative neoplasm characterized by progressive anemia, massive splenomegaly, leukoerythroblastosis, extramedullary hematopoiesis and in about 50% of cases the presence of JAK2V617F mutation. Curative therapy in PMF is currently possible only with allogeneic haematopoietic stem cell transplantation which is, unfortunately, associated with relatively high risks of mortality and morbidity which undermine its broad applications. Non-transplant treatment modalities are used for palliative purposes. Recently, anti-angiogenic drugs such as thalidomide have been used to treat these patients on the basis of the prominent bone marrow angiogenesis. Here, we report the case of a patient suffering from JAK2V617F-positive PMF with marked bone marrow neo-angiogenesis. The patient was treated with thalidomide but after 20 days developed life-threatening toxic epidermal necrolysis (TEN). To the best of our knowledge this is the first case of TEN in a patient with PMF under thalidomide therapy.